Virginia, 2020Flooding in Virginia, August 28 to 29, 2020
August 28 to 29, 2020 · NWS LWX · 4 events in 3 counties and zones
A few showers and storms led to isolated instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few showers and storms led to isolated instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 28, 4:52 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 28, 4:52 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
552 PM EDT Fri Aug 28 2020
.SYNOPSIS...
A surface trough will persist near I-95 through tonight.
Meanwhile, the remnants of Laura will merge with a cold front
over the Ohio River Valley tonight, then cross the Middle
Atlantic on Saturday. Canadian high pressure will build in
Sunday into Monday. A few frontal systems will likely impact the
area during the middle to latter portions of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A Flash Flood Watch has been issued until 4 AM for areas along
the I-66/US-50 corridor and then up along I-95 into Baltimore.
We're growing concerned that flooding may occur as ongoing
storms drop an E-W oriented outflow boundary southward. As the
trough to our west approaches, and we start to feel it's
influence, flow at 850 hPa is expected to turn southerly and
start to overrun/warm advect atop the stalling outflow boundary.
With flow aloft paralleling the boundary, the potential is there
for training of storms along and north of the outflow boundary
this evening into the overnight hours. The HRRR and NAM show a
narrow stripe of 2-6 inches of rain within the Flash Flood
Watch in the vicinity of the stalled boundary between roughly 00
and 06z. By late tonight, low-level southerly flow will further
increase in advance of the trough/remnants of Laura, causing
the boundary and associated warm advection precipitation to its
north to break out of a stalled position and lift northward.
Previous discussion...
Subtle warm/moist advection along a remnant outflow from
yesterday evening's convection has led to a rather persistent
area of showers and a few thunderstorms between I-81 and the
Allegheny Front from the PA border southward to near Franklin
WV. Meanwhile, severe convection (in the form of a line) is
approaching from PA. This convection will propagate into
northern/northeastern MD this afternoon, aided by differential
heating between the showers to the west and somewhat clearer
conditions to the east. Given the moderate lapse rates,
increasing CAPE and modest shear present, isolated to scattered
damaging wind gusts appear possible over N MD this afternoon,
possibly into the Baltimore metro area. Although the primary
threat is damaging wind gusts, large hail or an isolated tornado
cannot be ruled out given the CAPE/shear balance and the
orientation of the line to the low level winds (not to mention a
little added lift near the bay breeze), especially over
northern and northeastern Maryland.
Elsewhere, CAPE and surface convergence may be muted somewhat by
a more westerly component to the low-level flow through late
afternoon. Winds should back to the SW by evening as the
remnants of Laura merge with a cold front, and the joined system
approaches from the west. Showers and thunderstorms may become
more widespread through this evening as a low-level jet
increases ahead of the approaching system. This combined with
residual instability leftover from daytime heating may be enough
for a continued risk of gusty to damaging winds, with heavy
rain becoming a threat with any repeat activity in an
environment characterized by deep warm cloud layer depths and
PWs around 2".
Tonight will be muggy. As low level flow continues to increase
ahead of the system approaching from the west, showers will
likely re-develop near the mountains and begin moving east.
Moderately heavy rain is possible with PWs over 2 inches.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The frontal system/remnants of Laura will cross the Middle
Atlantic on Saturday. Rain will likely be most widespread
near/west of the Blue Ridge during the morning hours, peaking
around midday near I-95. Conditions should clear rapidly by
evening as the system departs to the east, though some gusty
northwest winds are possible in its wake especially near the
Chesapeake Bay.
Regarding hazardous weather associated with the remnants of
Laura: embedded convective elements will be capable of heavy
rain and gusty to perhaps damaging winds given the increased
moisture and low level wind field. A few tornadoes can't be
ruled out if enough near-surface based instability is realized,
mainly across central VA to southern MD. The extent of the
severe threat will be dictated by how much heating and
instability we are able to acquire, which remains uncertain.
Overall, the system should be moving quickly enough to preclude
a more widespread/significant flash flood threat, though with
the tropical moisture present, storms could produce isolated
heavy rainfall amounts pretty quickly, and when one considers
they will be embedded in a larger area of rain (not to mention
storms tonight wetting the ground), flooding is certainly still
possible (though perhaps a bit more sporadic).
High pressure is forecast to build in on Sunday, flipping the
pattern to cooler, drier and less humid than normal to close out
the weekend.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
For the beginning of the workweek, expect showers and maybe a few
rumbles of thunder in the afternoon and evening hours on Monday
ahead of some shortwave energy making its way through our area.
Instability parameters look to remain low keeping our chances for
convection/severe instances low. Warm front pushes to our north
Tuesday bringing some more chances for unsettled weather through
Wednesday with an introduction of some more shortwave energy. We
should remain fairly dry Thursday in between the two boundaries
with a cold front approaching to end the workweek. Mid-to-late
part of the week may bring some chances for severe storms.
Instability parameters are hinting at the chance for this to
occur with MLCAPE approaching 2000 j/kg, 0-6 km shear reaching
30+ kts. PWATs over 2" for Wednesday night into early Thursday
could pose a threat for flooding in isolated areas.
Temperatures for the extended period will start out as seasonable or
just below normal Monday and then we enter a warming trend for the
rest of the week with highs flirting with 90F. Overnight lows may
reach the upper 50s on Monday before heading back to normal
temperatures to close out the workweek. Dewpoints will follow the
same trend adding enough moisture to be available for showers and
storms to fire off in the later part of the workweek.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms are likely between 19-23z,
with additional development possible this evening. Any
thunderstorm may produce gusty winds and IFR conditions.
Otherwise, VFR is expected into this evening before ceilings
drop overnight into Saturday as a cold front approaches from the
west (with the remnants of Laura embedded in it). Heavy
downpours and a few thunderstorms are possible, likely peaking
12-18z. Conditions should improve by late Saturday as the system
departs. SW winds gusting to 20 kts possible Sat, with gusty NW
winds possible Sat eve behind the departing system.
Mainly VFR Sun-Tue outside of any patchy early AM fog or PM
storms Mon/Tue.
&&
.MARINE...
Westerly winds will back around to the southwest through this
evening as the remnants of Laura merge with a cold front
approaching from the west. The combined system will cross the
region Saturday. Gusty southwest winds of 20-25 knots are
expected Saturday morning, persisting into the afternoon across
the waters south of a line roughly from North Beach to the
Occoquan River. Northwest winds behind the system are expected
to gust 25-30 kts over most of the wider waters Saturday night.
Winds should become lighter Sunday into Monday as high pressure
builds in, though adjustments to the Small Craft Advisory (SCA)
both in time and area may be needed. Gusty winds are possible
ahead of another frontal system Tuesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 4 AM EDT Saturday for DCZ001.
MD...Flash Flood Watch until 4 AM EDT Saturday for MDZ011-013-014-
503>506.
VA...Flash Flood Watch until 4 AM EDT Saturday for VAZ027>031-
038>040-051>054-501-502-505>507.
WV...None.
MARINE...Small Craft Advisory from 6 AM to noon EDT Saturday for
ANZ530>532-539-540.
Small Craft Advisory from midnight Saturday night to 6 AM EDT
Sunday for ANZ531>533-539>542.
Small Craft Advisory from 6 AM to 8 PM EDT Saturday for ANZ533-
541-542.
Small Craft Advisory from 3 AM Saturday to 6 AM EDT Sunday for
ANZ534-537-543.
Small Craft Advisory from noon to 6 PM EDT Saturday for ANZ536.
&&
SYNOPSIS...DHOF/KJP
NEAR TERM...DHOF/KJP
SHORT TERM...DHOF
LONG TERM...ADM
AVIATION...DHOF/ADM
MARINE...DHOF/ADMHazardous weather outlook, Aug 28, 6:47 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
747 PM EDT Fri Aug 28 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-300000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
747 PM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 10 PM for portions
of the Washington Metropolitan Area. The primary threats are
damaging winds and large hail.
A Flash Flood Watch is in effect until 4 AM for much of the DC and
Baltimore metro areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Damaging wind gusts from organized severe thunderstorms are
possible on Saturday as the remnants of Laura move across the
region. An isolated instance of flooding is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Please report severe weather and
flooding to the National Weather Service according to standard
operational procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-300000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
747 PM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 10 PM for portions
of northern Virginia. The primary threats are damaging winds and
large hail.
A Flash Flood Watch is in effect for portions of northern
Virginia until 4 AM.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Damaging wind gusts from organized severe thunderstorms are
possible on Saturday as the remnants of Laura move across the
region. An isolated instance of flooding is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Please report severe weather and
flooding to the National Weather Service according to standard
operational procedures.
In the hours before
Local storm report, Aug 28, 6:52 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
752 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG 3 WNW ELDERSBURG 39.43N 76.99W
08/28/2020 CARROLL MD 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF KLEES MILL RD AND
TERRAPIN DR.
&&
EVENT NUMBER LWX2002268
MSSLocal storm report, Aug 28, 7:08 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
808 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM MARINE TSTM WIND 1 E EASTPORT 38.97N 76.46W
08/28/2020 M40 MPH ANZ532 MD BUOY
&&
EVENT NUMBER LWX2002269
MSSLocal storm report, Aug 28, 7:12 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
812 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM MARINE TSTM WIND REAGAN NATIONAL ARPT 38.85N 77.03W
08/28/2020 M43 MPH ARLINGTON VA ASOS
&&
EVENT NUMBER LWX2002270
MSSLocal storm report, Aug 28, 7:26 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
826 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 3 SSE ALDIE 38.94N 77.62W
08/28/2020 LOUDOUN VA BROADCAST MEDIA
MULTIPLE REPORTS OF TREES DOWN ALONG US-15 BETWEEN
BRADDOCK RD AND LOGMILL RD.
&&
EVENT NUMBER LWX2002271
MSSLocal storm report, Aug 28, 7:33 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
833 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FLOOD 2 SW CAMP SPRINGS 38.78N 76.94W
08/28/2020 PRINCE GEORGES MD 911 CALL CENTER
FLOODING REPORTED ON ALLENTOWN ROAD NEAR LUMAR DRIVE.
CAR REPORTED STUCK IN FLOODED ROAD.
&&
EVENT NUMBER LWX2002272
JMGLocal storm report, Aug 28, 7:43 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
843 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 1 ENE YANKEETOWN 38.69N 78.93W
08/28/2020 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN NEAR THE 8000 BLOCK OF FULKS GAP RD.
&&
EVENT NUMBER LWX2002273
MSSFlood, Fairfax
- When
- August 28, 8:05 PM EST to 10:05 PM EST
- Where
- Fairfax County, 1.67 mi S of Kenmore
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.926, -77.267
A foot of water covering Old Courthouse Rd. near Besley Rd. A vehicle was stalled in the floodwaters.
Flood, Fauquier
- When
- August 28, 10:30 PM EST to August 29, 4:06 AM EST
- Where
- Fauquier County, 0.65 mi WNW of Cliff Mills to 0.61 mi WNW of Cliff Mills
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.724, -77.911
The stream gage on Carter Run near Orlean/Jeffersontown exceeded the 12 foot flood stage during the indicated period. Cliff Mills Rd. was flooded near Orlean. The peak level of 14.49 feet occurred at 1:30 AM on the 29th.
Flood, Prince William
- When
- August 29, 6:54 AM EST to 11:27 AM EST
- Where
- Prince William County, 58.66 mi NE of Burnleys to 58.87 mi NE of Burnleys
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.724, -77.532
The stream gage on the Broad Run at Bristow exceeded the 9.5 foot flood stage during the indicated period. Piper Lane flooded near Manassas Airport and trails along the stream were also flooded. The peak level of 11.59 feet occurred at 9:45 AM.
Flood, Fauquier
- When
- August 29, 7:18 AM EST to 9:18 AM EST
- Where
- Fauquier County, 0.54 mi W of Cliff Mills to 0.38 mi WNW of Cliff Mills
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.720, -77.910
Cliff Hills Rd. closed due to flooding at Carter Run near Orlean.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28, 20201 death · 1 event
- Hail in Kansas, August 28, 2020$1.1 million · 1.5 in hail · 2 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020$117,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Pennsylvania, August 28, 202060 kt wind · 69 events
- Excessive Heat and Heat in Texas, August 28 to 31, 202065 events
- Flash Flooding and Hail in Pennsylvania, August 28, 2020$95,000 · 50 kt wind · 15 events
- Flash Flooding in Louisiana, August 28, 2020$120,000 · 3 events
- Flooding and Hail in West Virginia, August 28 to 29, 2020$70,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Michigan, August 28, 2020$80,000 · 1.75 in hail · 5 events
- Damaging Winds in Ohio, August 28, 2020$40,000 · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Tennessee, August 28, 2020$45,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Alabama, August 28, 2020$1,000 · EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916793, 918975, 918928, 916794.